South Carolina, 2009Hail and Damaging Winds in South Carolina, May 28, 2009
May 28, 2009 · NWS CAE · 3 events in 2 counties and zones
A cold front approached from the west producing a few strong thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front approached from the west producing a few strong thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at May 28, 2:12 PM EST, 2 hours 56 minutes earlier.
Area forecast discussion, May 28, 2:12 PM EST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
312 PM EDT THU MAY 28 2009
.SYNOPSIS...
AN COLD FRONT WILL MOVE ACROSS THE AREA LATE FRIDAY. WARM AND
MOIST AIR AHEAD OF THE FRONT WILL KEEP THE THREAT OF SHOWERS AND
THUNDERSTORMS ACROSS THE REGION THROUGH FRIDAY. DRY HIGH PRESSURE
WILL DOMINATE FOR THE WEEKEND AND INTO EARLY NEXT WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
AFTERNOON AND EVENING SHOWERS EXPECTED TO DIMINISH OVERNIGHT
TONIGHT. SOUTHWEST UPPER FLOW CONTINUES WITH A FEW WEAK
SHORTWAVES MOVING THROUGH. PWAT REMAINS HIGH WITH VALUES 1.5 TO
1.9 INCHES. LOCALLY HEAVY RAINFALL POSSIBLE INTO THE EVENING.
OVERNIGHT LOWS SHOULD BE NEAR THOSE OF THE PAST FEW NIGHTS...LOWS
IN THE MID 60S TO AROUND 70.
&&
.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
THE MAIN UPPER TROUGH TO MOVE THROUGH THE REGION FRIDAY NIGHT INTO
SATURDAY MORNING. COLD FRONT NOT MOVING THROUGH UNTIL FRIDAY
EVENING. SURFACE TROUGH EXPECTED TO DEVELOP OVER THE CENTRAL
CAROLINAS FRIDAY. AIR MASS BECOMING MODERATELY UNSTABLE WITH LI
VALUES -4 TO -7 AND CAPES 1400 TO 2200 J/KG. WIND SHEAR MAY BE
STRONG ENOUGH TO BRING A CHANCE OF SEVERE STORMS TO THE AREA ALONG
AND EAST OF THE SURFACE TROUGH FRIDAY AFTERNOON. HAIL AND STRONG
WIND AND HEAVY RAIN WILL BE THE MAIN HAZARDS OVER EASTERN SC.
ONCE THE FRONT MOVES THROUGH FRIDAY NIGHT...CONDITIONS DRY OUT.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
MEDIUM RANGE MODELS CONTINUE TO BE IN GENERAL AGREEMENT WITH THE
LARGE SCALE PATTERN ALOFT. UPPER TROUGH OVER THE EASTERN U.S.
MOVING OUT SATURDAY WITH THE SUBTROPICAL RIDGE BUILDING OVER WITH
WESTERN ATLANTIC THROUGH THE MIDDLE OF NEXT WEEK. SURFACE
FRONT LOOKS TO REMAIN NORTH OF THE FORECAST AREA. RETURN FLOW WILL
BRING INCREASING MOISTURE BY MID-WEEK. INCLUDED LOW CHANCE POPS
FOR DIURNAL CONVECTION WEDNESDAY AND THURSDAY. TEMPS AT OR A
LITTLE ABOVE NORMAL.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
VFR CONDITIONS GIVING WAY TO MVFR/IFR OVERNIGHT. MOIST AND
UNSTABLE ATMOSPHERE HAS BEGUN TO SPAWN SHOWERS/THUNDERSTORMS
AROUND THE TAF SITES AND EXPECT THE COVERAGE TO INCREASE OVER THE
NEXT COUPLE OF HOURS. WILL MAINTAIN TSRA IN A TEMPO GROUP THROUGH
22Z WHEN MUCH OF THE ACTIVITY SHOULD DISSIPATE. NEXT CONCERN WILL
BE STRATUS AND FOG POTENTIAL AFTER 29/06Z...AS SOME MIXING
EXPECTED TO PERSIST THROUGH THE NIGHT BELIEVE THERE WILL AGAIN BE
IFR CIGS WITH VSBYS ULTIMATELY BEING DEPENDENT ON WHERE THE RAIN
FALLS THIS EVENING. FOG AND STRATUS WILL LIFT/BURN OFF BY 29/14Z
WITH A COLD FRONT APPROACHING AT THE END OF THE PERIOD BRINGING
ANOTHER CHANCE OF SHOWERS/THUNDERSTORMS FROM 29/14Z THROUGH THE
END OF THE PERIOD.
EXTENDED AVIATION OUTLOOK...
A WEAK COLD FRONT WILL CROSS THE AREA FRIDAY RESULTING IN WHICH
WILL HELP TO TRIGGER SCATTERED SHOWERS/POSSIBLE STORMS. DRIER
CONDITIONS EXPECTED SATURDAY THROUGH TUESDAY.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
SYNOPSIS...10
NEAR TERM...10
SHORT TERM...10
LONG TERM...10
AVIATION...
Hazardous weather outlook, May 28, 3:20 AM EST, 13 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
420 AM EDT THU MAY 28 2009
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-290830-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
420 AM EDT THU MAY 28 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE AGAIN TODAY
DURING THE LATE MORNING AND EARLY AFTERNOON HOURS ACROSS THE
AREA. LOCALLY HEAVY RAINFALL AMOUNTS OF 1 TO 2 INCHES AN HOURS
WILL BE POSSIBLE IN SLOW MOVING STORMS. FLOODING OF LOW LYING
AREAS WILL BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 28, 12:47 PM EST, 4 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
147 PM EDT THU MAY 28 2009
SCZ029-031-281845-
LEE-SUMTER-
147 PM EDT THU MAY 28 2009
...A STRONG THUNDERSTORM WAS SUMTER COUNTY...
AT 144 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MULBERRY...OR 5 MILES EAST OF SUMTER...
MOVING NORTHEAST AT 25 MPH.
SMALL HAIL IS EXPECTED WITH THIS STORM ALONG WITH HEAVY RAIN.
RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE AS THE STORM MOVES TO
THE NORTHEAST OF DOWNTOWN SUMTER TOWARD LEE COUNTY.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
AWP
Thunderstorm Wind, Lancaster
- When
- May 28, 5:08 PM EST to 5:13 PM EST
- Where
- Lancaster County, 5.99 mi N of Van Wyck
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.936, -80.816
Tree down on car on Jim Wilson Rd. Trees down along Jim Wilson Rd.
Hail, Kershaw
- When
- May 28, 6:48 PM EST to 6:52 PM EST
- Where
- Kershaw County, 2.66 mi NW of Cassatt
- Measured
- 1.25 in hail
- Reported by
- Amateur Radio
- Coordinates
- 34.393, -80.467
Reported half dollar size hail near Porter Road.
Thunderstorm Wind, Kershaw
- When
- May 28, 6:50 PM EST to 6:54 PM EST
- Where
- Kershaw County, 2.25 mi NW of Cassatt
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 34.389, -80.462
Reported a few trees down in the vicinty of Cassatt Tower Rd. and Providence Rd.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Pennsylvania, May 28, 2009$360,000 · 50 kt wind · 11 events
- Flash Flooding and Flooding in Pennsylvania, May 28 to 29, 2009$348,000 · 50 kt wind · 10 events
- Hail and Damaging Winds in West Virginia, May 28, 2009$200,000 · 50 kt wind · 4 events
- Flash Flooding in Virginia, May 28 to 29, 2009$52,000 · 9 events
- Hail and Damaging Wind in Ohio, May 28, 2009$60,000 · 52 kt wind · 3 events
- Hail and Damaging Winds in West Virginia, May 28 to 29, 2009$28,000 · 1 in hail · 13 events
- Hail and Damaging Winds in North Carolina, May 28, 2009$30,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in South Carolina, May 28, 2009$15,000 · 60 kt wind · 10 events
- Flooding in Iowa, May 28 to 31, 2009$15,000 · 4 events
- Hail and Damaging Winds in Kentucky, May 28, 2009$7,000 · 1 in hail · 9 events
- Hail and Damaging Winds in Virginia, May 28, 2009$3,000 · 55 kt wind · 8 events
- Flash Flooding and Damaging Winds in Tennessee, May 28, 200950 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 162696, 163613, 163614.